Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 11, 2024, 1:26 AM CDT for 7 counties in Kansas. It took effect at Apr 11, 2024, 11:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2024, 1:26 AM CDT (06:26 UTC)
- In effect from
- Apr 11, 2024, 11:00 AM CDT
- Expired
- Apr 11, 2024, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2877 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295 WWUS83 KICT 110626 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 126 AM CDT Thu Apr 11 2024 KSZ032-033-047-048-050-067-082-112130- /O.NEW.KICT.FW.W.0005.240411T1600Z-240411T2200Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman- 126 AM CDT Thu Apr 11 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, 067, AND 082... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM this morning to 5 PM CDT this afternoon. * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
282 WWUS83 KICT 111959 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 259 PM CDT Thu Apr 11 2024 KSZ032-033-047-048-050-067-082-112200- /O.CON.KICT.FW.W.0005.000000T0000Z-240411T2200Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman- 259 PM CDT Thu Apr 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, 067, AND 082... * Extreme Grassland Fire Danger...Is forecast. * Winds...Northwest 20 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
176 WWUS83 KICT 112155 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 455 PM CDT Thu Apr 11 2024 KSZ032-033-047-048-050-067-082-112300- /O.EXP.KICT.FW.W.0005.000000T0000Z-240411T2200Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman- 455 PM CDT Thu Apr 11 2024 ...RED FLAG WARNING WILL EXPIRE AT 5 PM CDT THIS AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, 067, AND 082... Northwest winds will start to decrease early this evening which will reduce the fire risk. Therefore the red flag warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 11, 12:21 AM CDT, 1 hour 5 minutes earlier. Its key messages:
- * Showers depart southeast KS this evening * Cooler temperatures Thursday, warming trend beyond with temperatures near 90 Sunday * Fire danger concerns Thursday and again Saturday through Tuesday across central KS * Severe storms possible Monday and Monday night
Area forecast discussion, Apr 11, 12:21 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1221 AM CDT Thu Apr 11 2024 .KEY MESSAGES... * Showers depart southeast KS this evening * Cooler temperatures Thursday, warming trend beyond with temperatures near 90 Sunday * Fire danger concerns Thursday and again Saturday through Tuesday across central KS * Severe storms possible Monday and Monday night && .DISCUSSION... Issued at 251 PM CDT Wed Apr 10 2024 As of 230pm Wednesday afternoon, a potent midlevel trough was ejecting across southern Plains with widespread convection across the lower MS valley. On the northern periphery of the midlevel trough, a band of deformation zone rain showers extend from northern TX through southeast KS. As this trough advances eastward this evening, showers will progress into the Ozarks. In addition, a weak northern stream shortwave trough was progressing across the Dakotas and reinforcing the surface pressure gradient across the Plains. A noticeable increase in northerly wind speeds is expected overnight as the LLJ ramps to 30-40 kt with little to no surface inversion. This should yield surface wind speeds in the 15-25 mph range with gusts upwards of 35 mph. Cooler temperatures are forecast Thursday as the northerly winds usher in temperatures in the 60s. This cool down will be brief as midlevel ridging builds across the Plains Friday into the weekend with a gradual temperature increase. Temperatures will return to the 70s Friday, 80s Saturday, and near 90 Sunday. This surge in temperature will of course be accompanied by gusty south winds up to 35 mph Saturday and Sunday. Our attention continues to be drawn toward another potent midlevel trough poised to eject into the Plains early next week. Latest deterministic and ensemble guidance continue to suggest this trough axis will eject across the forecast area Monday afternoon/night. Ahead of its passage, an environment capable of severe storms, possibly significant, may emerge Monday evening into Monday night. Stay tuned for forecast updates over the coming days. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1216 AM CDT Thu Apr 11 2024 VFR conditions thru TAF period. NNW winds will be increasing across the area this morning. Breezy conditions will continue throughout much of the day with gusts upwards of 30-35kts expected before winds diminish this evening. && .FIRE WEATHER... Issued at 251 PM CDT Wed Apr 10 2024 An active fire weather pattern appears likely tomorrow into early next week as gusty winds overlap dry fuels and warm temperatures. Latest collaboration with local, state, and federal fire partners reveal sufficient green up for areas east of I-135 to limit the threat for significant fire spread. Therefore, the primary zone for dangerous fire conditions will focus west of I- 135. Tomorrow (Thursday): Northerly winds up to 35 mph will overlap with relative humidity values ranging from 15-20 percent to create very high fire danger across central KS during the afternoon. Saturday-Tuesday: A prolonged period of very high to extreme fire danger is expected as gusty south winds up to 35 mph overlap afternoon humidity values in the 15-25 percent range. As previously mentioned, the area of most concern will remain west of I-135. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...BMB AVIATION...KMB FIRE WEATHER...MWM
Hazardous weather outlook, Apr 10, 7:54 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 754 PM CDT Wed Apr 10 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 754 PM CDT Wed Apr 10 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very high grassland fire danger is likely on Thursday afternoon due to strong north winds and low humidity levels for locations generally west of Interstate 135. Very high to extreme fire danger returns Saturday through Tuesday as gusty south winds overlap warm temperatures and low humidity. Again, the primary area of concern is west of Interstate 135. There is a chance for severe thunderstorms across much of the area on Monday into Monday night. Check later forecasts and outlooks for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.